Millions of Americans rely on epinephrine to save them when severe allergies strike, but a recent price jump by the Mylan pharmaceutical company has put people at the mercy of the cost of EpiPens. Democratic Presidential candidate Hillary Clinton criticized the drug’s price hike, leading Mylan to reduce the patient cost of EpiPens through a savings card that would cover up to $300 on a 2-Pak of EpiPens.

 After the company’s only competitor, Sanofi enacted a voluntary recall after possible dosage errors, Mylan became a virtual monopoly as the only supplier for EpiPens. In 2011, EpiPens cost users roughly $165 for a one-time supply. Today, users are forced to pay $608 for their life-saving medication - a nearly 400 percent increase in just five years. If a person experiencing severe food or environmental allergies does not receive epinephrine as the first-line of treatment for anaphylaxis, it can lead to death.

"That's outrageous — and it's just the latest troubling example of a company taking advantage of its consumers," Clinton said in a statement. "It's wrong when drug companies put profits ahead of patients, raising prices without justifying the value behind them."

Since 1977, people have relied on EpiPens for symptoms relief, but once Mylan developed the Auto-Injector 30 years later, it made usage easier and more effective. The injector automatically calibrates and delivers the epinephrine drug for the person in need. But each EpiPen comes with a one-year expiration date, increasing the risk for people who can’t cover the out-of-pocket expenses their insurance doesn’t cover. Because epinephrine itself is very inexpensive, emergency medical technicians have even resorted to filling syringes with the medication to lower costs, so they don’t need to use Mylan’s expensive injector.

For the roughly 43 million people who are at risk for anaphylaxis, not receiving the necessary epinephrine dosage can put them at severe and immediate risk, often leading to hospitalization. According to the American Academy of Allergy Asthma & Immunology, anaphylactic shock overcomes a person quickly, typically causing wheezing, difficulty breathing, throat tightness, low pulse, hives, rash, nausea, and loss of consciousness.